Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Characterizations of
weakly compact operators on $C_o(T)$

Author: T. V. Panchapagesan
Journal: Trans. Amer. Math. Soc. 350 (1998), 4849-4867
MSC (1991): Primary 47B38, 46G10; Secondary 28B05
MathSciNet review: 1615942
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $T$ be a locally compact Hausdorff space and let $C_o(T)= \{f\,: T \rightarrow \mathbb{C}$, $f$ is continuous and vanishes at infinity} be provided with the supremum norm. Let $\mathcal{B}_c(T)$ and $\mathcal{B}_o(T)$ be the $\sigma$-rings generated by the compact subsets and by the compact $G_\delta$ subsets of $T$, respectively. The members of $\mathcal{B}_c(T)$ are called $\sigma$-Borel sets of $T$ since they are precisely the $\sigma$-bounded Borel sets of $T$. The members of $\mathcal{B}_o(T)$ are called the Baire sets of $T$. $M(T)$ denotes the dual of $C_o(T)$. Let $X$ be a quasicomplete locally convex Hausdorff space. Suppose $u: C_o(T) \rightarrow X$ is a continuous linear operator. Using the Baire and $\sigma$-Borel characterizations of weakly compact sets in $M(T)$ as given in a previous paper of the author's and combining the integration technique of Bartle, Dunford and Schwartz, we obtain 35 characterizations for the operator $u$ to be weakly compact, several of which are new. The independent results on the regularity and on the regular Borel extendability of $\sigma$-additive $X$-valued Baire measures are deduced as an immediate consequence of these characterizations. Some other applications are also included.

References [Enhancements On Off] (What's this?)

  • [BDS] R.G. Bartle, N. Dunford, and J.T. Schwartz, Weak compactness and vector measures, Canad. J.Math. 7, (1955), 289-305. MR 16:1123c
  • [DU] J. Diestel, and J.J. Uhl, Vector Measures, Survey No.15, Amer. Math. Soc. Providence, R.I., (1977). MR 56:12216
  • [Di] N. Dinculeanu, Vector Measures, Pergamon Press, New York, (1967). MR 34:6011
  • [DK] N. Dinculeanu, and I. Kluvánek, On vector measures, Proc. London Math. Soc. 17, (1967), 505-512. MR 35:5571
  • [DL] N. Dinculeanu, and P.W. Lewis, Regularity of Baire measures, Proc. Amer. Math. Soc. 26, (1970), 92-94. MR 41:5588
  • [Do] I. Dobrakov, On integration in Banach spaces, IV, Czech. Math. J. 30, (1980), 259-279. MR 81m:28006
  • [E] R. E. Edwards, Functional Analysis, Theory and Applications, Holt, Rinehart and Winston, New York, (1965). MR 36:4308
  • [G] A. Grothendieck, Sur les applications linéares faiblement compactes d'espaces du type C(K), Canad. J. Math. 5, (1953), 129-173. MR 15:438b
  • [Ha] P. R. Halmos, Measure Theory, Van Nostrand, New York, (1950). MR 11:504d
  • [Ho] J. Horváth, Topological Vector Spaces and Distributions, Addison-Wesley, Reading, (1966). MR 34:4863
  • [K] I. Kluvánek, Characterization of Fourier-Stieltjes transforms of vector and operator valued measures, Czech. Math. J. 17, (1967), 261-277. MR 37:6430
  • [M] C. W. McArthur, On a theorem of Orlicz and Pettis, Pacific J. Math., 22, (1967), 297-302. MR 33:4702
  • [Pa1] T.V. Panchapagesan, On complex Radon measures I, Czech. Math. J. 42, (1992), 599-612. MR 94e:28014
  • [Pa2] -, On complex Radon measures II, Czech. Math. J. 43, (1993), 65-82. MR 94i:28011
  • [Pa3] -, Abstract regularity of additive and $\sigma$-additive group-valued set functions, Math. Slovaca, 45, (1995), 381-393. MR 97c:28027
  • [Pa4] -, Baire and $\sigma$-Borel characterizations of weakly compact sets in $C_o(T)$, Trans. Amer. Math. Soc. 350 (1998), 4839-4847.
  • [Pa5] -,On Radon vector measures I, submitted.
  • [Pe] A. Pelczynski, Projections in certain Banach spaces, Studia Math. 19, (1960), 209-228. MR 23:A3441
  • [R] W. Rudin, Functional Analysis, McGraw-Hill, New York, (1973). MR 51:1315
  • [Th] E. Thomas, L'intégration par rapport a une mesure de Radon vectorielle, Ann. Inst. Fourier (Grenoble) 20, (1970), 55-191. MR 57:3348
  • [Tu] Ju. B. Tumarkin, On locally convex spaces with basis, Soviet Math. Dokl. 11, (1970), 1672-1675. MR 42:6575

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 47B38, 46G10, 28B05

Retrieve articles in all journals with MSC (1991): 47B38, 46G10, 28B05

Additional Information

T. V. Panchapagesan
Affiliation: Departamento de Matemáticas, Facultad de Ciencias, Universidad de Los Andes, Mérida, Venezuela

Keywords: Weakly compact operators, representing measure, vector measure, quasicomplete locally compact Hausdorff space, Borel (resp. $\sigma$-Borel, Baire) regularity, inner regularity and outer regularity
Received by editor(s): November 17, 1995
Additional Notes: Supported by the C.D.C.H.T. project C-586 of the Universidad de los Andes, Mérida, and by the international cooperation project between CONICIT-Venezuela and CNR-Italy.
Dedicated: Dedicated to Professor V. K. Balachandran on the occasion of his seventieth birthday
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society